Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

May 5, 2016Trinity County, California

NWS Eureka, CA issued this special weather statement at May 5, 2016, 1:39 PM PDT for Trinity County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2016, 1:39 PM PDT (20:39 UTC)
Expired
May 5, 2016, 2:15 PM PDT
In force
36 min
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Medford radar (KMAX), 138 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS86 KEKA 052039
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
139 PM PDT THU MAY 5 2016
 
CAZ004-052115-
UPPER TRINITY RIVER CA-
139 PM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT THROUGH 215 PM...

AT 137 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF FRENCH GULCH...OR 12 MILES EAST OF WEAVERVILLE.
THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNTAINOUS AREAS NORTH OF LEWISTON AND TRINITY LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4089 12261 4088 12263 4085 12264 4083 12267
      4081 12266 4078 12267 4075 12272 4074 12272
      4073 12285 4088 12279 4094 12261 4092 12261
      4090 12260
TIME...MOT...LOC 2037Z 164DEG 3KT 4079 12272 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 5, 9:28 AM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 5, 9:28 AM PDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
928 AM PDT THU MAY 5 2016

.SYNOPSIS...AN UPPER LEVEL LOW OFFSHORE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THE LOW WILL MOVE TO OUR
EAST OVER THE WEEKEND AND THE THREAT FOR SHOWERS AND THUNDERSTORMS
WILL DECREASE.

&&

.UPDATE...MOIST EASTERLY MID LEVEL FLOW WILL BE FAVORABLE FOR
ISOLATED THUNDERSTORMS OUT TOWARD THE COASTAL ZONES TODAY AS
A CLOSED LOW ALOFT HEADS EASTWARD TOWARD CENTRAL CALIFORNIA.
HIGH RESOLUTION AND SPECTRAL MODELS HAVE BEEN ALL OVER THE
PLACE WITH THE EXPLICIT CONVECTIVE PRECIP GENERATION. FEEL
THERE IS SUFFICIENT DATA TO WARRANT A SLIGHT CHANCE OF
THUNDERSTORMS OUT OVER THE COASTAL ZONES. THERE HAS BEEN A FEW
LATE NIGHT AND EARLY MORNING STORMS OVER COASTAL AREAS FOR THE
LAST DAY OR TWO WITH THE FAIRLY HIGH THETA-E AIR IN THE MID LEVELS.
STORMS THAT FORM OVER THE INTERIOR WITH THE DAYTIME HEATING TODAY
MAY REACH OR FORM OVER THE COAST AGAIN THIS AFTERNOON.

&&

.PREV DISCUSSION......ISSUED AT 504 AM PDT...

AN UPPER LOW HAS ABOUT BOTTOMED OUT NEAR 34N/126W IN THE BASE OF
A LARGE SCALE TROF. VORTICITY MAXIMA CONTINUE TO PIVOT N AROUND
THE LOW AND BRINGING ISOLATED TO SCATTERED SHOWERS TO THE AREA
OVERNIGHT. A COUPLE OF THUNDERSTORMS MOVED N INTO TRINITY COUNTY
EARLIER IN THE NIGHT...AND A FEW MORE STORMS CANNOT BE RULED OUT
IN THAT AREA THRU THE MORNING HOURS.

AS THE OMEGA BLOCK PATTERN PERSISTS OVER THE PLAINS AND THE UPPER
LOW REMAINS NEAR THE REGION...SCATTERED TO NUMEROUS SHOWERS ALONG
WITH ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN
TODAY WITH THE GREATEST CHANCES OVER THE E 1/2 OF THE AREA.
LIFTED INDICES ARE FORECAST TO DROP TO AROUND -4 C THIS AFTERNOON
ALONG WITH MUCAPES AROUND 2000 J/KG. DUE TO THE HIGHER
INSTABILITY...STORMS ARE EXPECTED TO BE A BIT STRONGER TODAY WITH
MORE LIGHTNING. STORMS MAY ALSO BE A BIT LONGER LASTING. SHOWER
AND STORM MOTION WILL BE GENERALLY TO THE N...BUT A MORE NW DRIFT
IS POSSIBLE ONCE AGAIN LATER THIS AFTERNOON. WILL CONTINUE TO
EVALUATE POTENTIAL FOR STORMS TO MAKE IT INTO THE COASTAL ZONES
LATER TODAY. AS MENTIONED BY THE PREVIOUS FORECASTER...STORMS WILL
WEAKEN AS THEY MOVE CLOSER TO THE COAST.

ONE MORE ACTIVE THUNDERSTORM DAY IS FORECAST FOR FRIDAY...WITH THE
MAIN FOCUS FROM THE TRINITY HORN TO THE YOLLA BOLLYS.
HOWEVER...STORM MOTION WILL BE FROM E TO W...AND STORMS ARE MORE
LIKELY TO REACH THE COAST LATER IN THE DAY. DRIER AIR WILL START
TOINFILTRATE ALOFT OVER THE WEEKEND AS THE UPPER LOW TIGHTENS
OVER S CA AND UPPER WINDS SHIFT TO A MORE NE DIRECTION. ISOLATED
THUNDERSTORMS STILL LOOK POSSIBLE OVER THE INTERIOR...BUT OVERALL
PRECIP COVERAGE WILL BE ON THE WANE AND CLOUD COVER WILL DECREASE
AS WELL.

NEAR NORMAL TEMPERATURES INTO THE WEEKEND WILL BECOME ABOVE
NORMAL EARLY NEXT WEEK AS HEIGHTS RISE OVER THE REGION. MAX TEMPS
IN THE MID 80S ARE EXPECTED OVER PORTIONS OF THE INTERIOR BY TUE
OF NEXT WEEK. /SEC

&&

.AVIATION...MVFR TO IFR CONDITIONS WILL CONTINUE AT KCEC AND KACV
TODAY. THE LOWER CONDITIONS WILL BE DUE TO REDUCED CEILINGS AND/OR
VISIBILITIES AS SHOWERS MOVE ACROSS THE AREA AT TIMES AND DUE TO
PATCHY FOG OCCURRING AT SOME LOCATIONS. LIGHT WINDS TO CALM
CONDITIONS WILL CONTINUE AT KCEC AND KACV THROUGH THE EARLY
MORNING. MODERATE AND GUSTY WINDS WILL PREVAIL AT KCEC AND KACV
LATE THIS MORNING THROUGH THE EARLY EVENING. VFR TO MVFR
CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS WILL CONTINUE AT
KUKI THROUGH THE EARLY MORNING. THE LOWER CONDITIONS WILL BE DUE
TO REDUCED CEILINGS. VFR CONDITIONS AND LIGHT WINDS WILL OCCUR AT
KUKI LATE THIS MORNING AND THIS AFTERNOON.

&&

.MARINE...A STRONG OFFSHORE HIGH PRESSURE RIDGE INTERACTING WITH
AN INLAND LOW PRESSURE SYSTEM WILL MAINTAIN A TIGHT PRESSURE
GRADIENT AND ELEVATED WINDS AND SEAS ACROSS THE WATERS THE NEXT
FEW DAYS. SMALL CRAFT ADVISORIES WILL CONTINUE ACROSS THE NORTHERN
NEAR SHORE WATERS THROUGH EARLY SATURDAY MORNING AND ACROSS THE
SOUTHERN OUTER WATERS THROUGH FRIDAY NIGHT DUE TO ELEVATED WINDS
AND/OR SEAS. A HAZARDOUS SEAS WARNING WILL CONTINUE ACROSS THE
SOUTHERN OUTER WATERS THROUGH EARLY SATURDAY MORNING DUE TO
ELEVATED SHORT PERIOD SEAS. A GALE WARNING WILL CONTINUE ACROSS
THE NORTHERN OUTER WATERS THROUGH EARLY SATURDAY MORNING DUE TO
WIND GUSTS UP TO GALE FORCE OCCURRING. THE SEAS WILL DIMINISH THIS
WEEKEND DUE TO THE COMBINATION OF THE HIGH PRESSURE RIDGE
WEAKENING AND THE INLAND LOW PRESSURE SYSTEM PROPAGATING EASTWARD
ACROSS THE CENTRAL UNITED STATES. A WEAK COLD FRONT WILL APPROACH
THE REGION THIS WEEKEND.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 11 AM PDT SATURDAY FOR PZZ450.

     GALE WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ470.

     SMALL CRAFT ADVISORY UNTIL 3 AM PDT SATURDAY FOR PZZ475.

     HAZARDOUS SEAS WARNING UNTIL 3 AM PDT SATURDAY FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA

FOR FORECAST ZONE INFORMATION
SEE FORECAST ZONE MAP ONLINE:
HTTP://WWW.WEATHER.GOV/EUREKA/ZONEMAP.PNG
Hazardous weather outlook, May 5, 6:23 AM PDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
623 AM PDT THU MAY 5 2016

CAZ001-002-061330-
REDWOOD COAST-MENDOCINO COAST-
623 AM PDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY MOVE NORTHWEST FROM THE INTERIOR TOWARD
THE COAST BEFORE WEAKENING TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS MAY MOVE WEST FROM THE INTERIOR TOWARD THE
COAST BEFORE WEAKENING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-061330-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
623 AM PDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY...WITH
THE GREATEST CHANCES DURING THE AFTERNOON. A FEW STRONG STORMS ARE
POSSIBLE WITH SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.
DUE TO SLOW STORM MOTION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN
HEAVIER SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON FRIDAY...MAINLY
DURING THE AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE ON
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Special weather statement, May 5, 1:16 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
116 PM PDT THU MAY 5 2016

CAZ004-052100-
UPPER TRINITY RIVER CA-
116 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY COUNTY UNTIL
200 PM PDT...

AT 115 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DENNY...OR 16 MILES EAST OF WILLOW CREEK...MOVING SOUTHEAST AT 3 MPH.

NICKEL SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENNY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4094 12344 4101 12340 4107 12339 4092 12306
      4079 12325
TIME...MOT...LOC 2015Z 315DEG 5KT 4093 12332

RPA
Special weather statement, May 5, 1:39 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
139 PM PDT THU MAY 5 2016

CAZ004-052115-
UPPER TRINITY RIVER CA-
139 PM PDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT THROUGH 215 PM...

AT 137 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF FRENCH GULCH...OR 12 MILES EAST OF WEAVERVILLE.
THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNTAINOUS AREAS NORTH OF LEWISTON AND TRINITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4089 12261 4088 12263 4085 12264 4083 12267
      4081 12266 4078 12267 4075 12272 4074 12272
      4073 12285 4088 12279 4094 12261 4092 12261
      4090 12260
TIME...MOT...LOC 2037Z 164DEG 3KT 4079 12272

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:31 PM PDTSpecial Weather StatementEKATrinity29 min
May 5, 1:16 PM PDTSpecial Weather StatementEKATrinity44 min
May 5, 1:56 PM PDTSevere Thunderstorm WarningEKATrinity34 min
May 5, 2:06 PM PDTSpecial Weather StatementEKATrinity39 min
May 5, 2:22 PM PDTSpecial Weather StatementEKATrinity38 min
May 5, 2:32 PM PDTSpecial Weather StatementEKAHumboldt43 min
May 5, 2:39 PM PDTSevere Thunderstorm WarningEKAHumboldt36 min
May 5, 3:28 PM PDTSpecial Weather StatementEKAHumboldt32 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.